zbMATH — the first resource for mathematics

Computational modelling with functional differential equations: identification, selection, and sensitivity. (English) Zbl 1069.65082
Summary: Mathematical models based upon certain types of differential equations, functional differential equations, or systems of such equations, are often employed to represent the dynamics of natural, in particular biological, phenomena. We present some of the principles underlying the choice of a methodology (based on observational data) for the computational identification of, and discrimination between, quantitatively consistent models, using scientifically meaningful parameters.
We propose that a computational approach is essential for obtaining meaningful models. For example, it permits the choice of realistic models incorporating a time-lag which is entirely natural from the scientific perspective. The time-lag is a feature that can permit a close reconciliation between models incorporating computed parameter values and observations. Exploiting the link between information theory, maximum likelihood, and weighted least squares, and with distributional assumptions on the data errors, we may construct an appropriate objective function to be minimized computationally. The minimizer is sought over a set of parameters (which may include the time-lag) that define the model. Each evaluation of the objective function requires the computational solution of the parametrized equations defining the model. To select a parametrized model, from amongst a family or hierarchy of possible best-fit models, we are able to employ certain indicators based on information-theoretic criteria. We can evaluate confidence intervals for the parameters, and a sensitivity analysis provides an expression for an information matrix, and feedback on the covariances of the parameters in relation to the best fit. This gives a firm basis for any simplification of the model (e.g., by omitting a parameter).

65L09 Numerical solution of inverse problems involving ordinary differential equations
34K28 Numerical approximation of solutions of functional-differential equations (MSC2010)
34K29 Inverse problems for functional-differential equations
Full Text: DOI
[1] Akaike, H., A new look at the statistical model identification, IEEE trans. automatic control., 19, 716-723, (1974) · Zbl 0314.62039
[2] Anderson, D.H., Compartmental modeling and tracer kinetics, Lecture notes in biomathematics, vol. 50, (1983), Springer Berlin · Zbl 0509.92001
[3] Anderson, R.M.; May, R.M., Infectious diseases of humans. dynamics and control, (1991), Oxford University Press Oxford
[4] Appleton, D.R., An overview of models of cell proliferation, J. theor. medicine, 1, 53-62, (1997)
[5] Armitage, P.; Berry, G.; Matthews, J.N.S., Statistical methods in medical research, (2001), Blackwell Science Oxford
[6] Audoly, S.; Bellu, G.; D’Angio, L.; Saccomni, M.; Cobelli, C., Global identifiability of nonlinear biological system, IEEE trans. biomedical engrg., 48, 55-65, (2001)
[7] Audoly, S.; D’Angio, L.; Saccomni, M.; Cobelli, C., Global identifiability of linear compartmental models—A computer algebra algorithm, IEEE trans. biomedical engrg., 45, 33-47, (1998)
[8] Bailey, N., The mathematical theory of infectious diseases, (1975), Charles Griffin London
[9] C.T.H. Baker, G.A. Bocharov, J.M. Ford, P.M. Lumb, S.J. Norton, C.A.H. Paul, T. Junt, P. Krebs, P. Ludewig, Computational approaches to parameter estimation and model selection in immunology, MCCM Rep. 451, University of Manchester, 2004, ISSN 1360-1725 · Zbl 1072.92020
[10] Baker, C.T.H.; Bocharov, G.A.; Paul, C.A.H.; Rihan, F.A., Modelling and analysis of time-lags in some basic patterns of cell proliferation, J. math. biol., 37, 341-371, (1998) · Zbl 0908.92026
[11] C.T.H. Baker, G.A. Bocharov, C.A.H. Paul, F.A. Rihan, Models with delays for cell population dynamics: Identification, selection and analysis—Part I, MCCM Rep. 425, University of Manchester, ISSN 1360-1725, Parts II & III, in preparation
[12] C.T.H. Baker, E.I. Parmuzim, Identification of the initial function for delay differential equations: Parts I, II, III, MCCM Rep. 431, 443, & 444, University of Manchester, 2004, ISSN 1360-1275
[13] Baker, C.T.H.; Paul, C.A.H., Pitfalls in parameter estimation for delay differential equations, SIAM J. sci. comput., 18, 305-314, (1997) · Zbl 0867.65032
[14] C.T.H. Baker, C.A.H. Paul, Piecewise continuous solution of neutral delay differential equations, MCCM Rep. 417, University of Manchester, 2004, ISSN 1360-1725
[15] Banks, H.T.; Burns, J.A.; Cliff, E.M., Parameter estimation and identification for systems with delays, SIAM J. control optim., 19, 791-828, (1981) · Zbl 0504.93019
[16] Banks, R.B., Growth and diffusion phenomena. mathematical frameworks and applications, (1994), Springer Berlin · Zbl 0788.92001
[17] Bard, Y., Nonlinear parameter estimation, (1974), Academic Press New York · Zbl 0345.62045
[18] Bellman, R.; Åström, K.M., On structural identifiability, Math. biosci., 7, 329-339, (1970)
[19] Bocharov, G.A.; Rihan, F.A., Numerical modelling in biosciences using delay differential equations, J. comput. appl. math., 125, 183-199, (2000) · Zbl 0969.65124
[20] Borghans, J.A.; Taams, L.S.; Wauben, M.H.M.; De Boer, R.J., Competition for antigenic sites during T cell proliferation: A mathematical interpretation of in vitro data, Proc. national acad. sci. USA, 96, 10782-10787, (1999)
[21] Bozdogan, H., Akaike’s information criterion and recent developments in information complexity, J. math. psych., 44, 62-91, (2000) · Zbl 1047.62501
[22] Burnham, K.P.; Anderson, D.R., Model selection and inference—A practical information-theoretic approach, (1998), Springer New York · Zbl 0920.62006
[23] Burnham, K.P.; Anderson, D.R., Model selection and multimodel inference—A practical information-theoretic approach, (2002), Springer New York · Zbl 1005.62007
[24] Chambers, J.; Hill, M., Fitting nonlinear models: numerical techniques, Biometrika, 60, 1-13, (1973) · Zbl 0256.62065
[25] Cobelli, C.; DiStefano, J., Parameter and structural identifiability concepts and ambiguities: A critical review and analysis, Amer. J. physiol., 239, R7-R24, (1980)
[26] Fedorov, V.V., Theory of optimal experiment design, (1972), Academic Press New York
[27] Neves, K.W.; Feldstein, A., Characterization of jump discontinuities for state dependent delay differential equations, J. math. anal., 56, 689-707, (1976) · Zbl 0348.34054
[28] Gingerich, P.D., Arithmetic or geometric normality of biological variation: an empirical test of theory, J. theor. biol., 204, 201-221, (2000)
[29] Gopalsamy, K., Stability and oscillations in delay differential equations of population dynamics, (1992), Kluwer Academic Dordrecht · Zbl 0752.34039
[30] Hartung, F.; Turi, J., On differentiability of solutions with respect to parameters in state-dependent delay equations, J. differential equations, 135, 192-237, (1997) · Zbl 0877.34045
[31] Himmelblau, D.M.; Jones, C.R.; Bischoff, K.B., Determination of rate constants for complex kinetic models, I & EC fundamentals, 6, 539-543, (1967)
[32] Hilborn, R.; Mangel, M., The ecological detective: confronting models with data, (1997), Princeton University Press Princeton, NJ
[33] Hopkins, J.C.; Leipold, R.J., On the dangers of adjusting the parameter values of mechanism based mathematical models, J. theor. biol., 183, 417-427, (1996)
[34] Kullback, S.; Leibler, R.A., On information and sufficiency, Ann. math. statist., 22, 79-86, (1951) · Zbl 0042.38403
[35] Kuang, Y., Delay differential equations with applications in population dynamics, (1993), Academic Boston · Zbl 0777.34002
[36] Landaw, E.M.; DiStefano, J.J., Multiexponential, multicompartmental, and noncompart-mental modeling. II data analysis and statistical considerations, Amer. J. physiol., 5, 665-677, (1984)
[37] Ludden, T.M.; Beal, S.L.; Sheiner, L.B., Comparison of the Akaike information criterion, the Schwarz criterion and the F test as guides to model selection, J. pharmacokinetics & biopharmaceutics, 22, 431-445, (1994)
[38] Marchuk, G.I., Adjoint equations and analysis of complex systems, Mia, vol. 295, (1995), Kluwer Academic Dordrecht
[39] Marchuk, G.I., Mathematical modelling of immune response in infectious diseases, (1997), Kluwer Academic Dordrecht · Zbl 0876.92015
[40] Myung, I.J., Tutorial on maximum likelihood estimation, J. math. psych., 47, 90-100, (2003) · Zbl 1023.62112
[41] Myung, I.J.; Forster, M.R.; Browne, M.W., Special issue on model selection, J. math. psych., 44, 1-231, (2000)
[42] Omatu, S.; Seinfeld, J.H., Distributed parameter systems. theory and applications, Oxford mathematical monographs, (1989), Oxford University Press Oxford · Zbl 0451.35009
[43] Paul, C.A.H., Designing efficient software for solving delay differential equations, J. comput. appl. math., 125, 287-295, (2000) · Zbl 0970.65078
[44] C.A.H. Paul, A user-guide to —An explicit Runge-Kutta code for solving delay and neutral differential equations and parameter estimation problems, MCCM Rep. 283, University of Manchester, 1997, ISSN 1360-1725
[45] Rabitz, H., Chemical sensitivity analysis theory with applications to molecular dynamics and kinetics, Computers & chemistry, 5, 167-180, (1981)
[46] Ratkowsky, D.A., Nonlinear regression modeling, A unified practical approach, (1983), Marcel Dekker New York · Zbl 0572.62054
[47] Rubinow, S.I., Mathematical problems in the biological sciences, (1973), SIAM Philadelphia, PA · Zbl 0269.92001
[48] Schwarz, G., Estimating the dimension of a model, Ann. statist., 6, 461-464, (1978) · Zbl 0379.62005
[49] Sheiner, L.B.; Beal, S.L., Pharmacokinetic parameter estimates from several least squares procedures: superiority of extended least squares, J. pharmacokinetics & biopharmaceutics, 13, 185-201, (1985)
[50] Tikhonov, A.; Arsenin, V., Solution of ill-posed problems, (1977), Wiley New York
[51] Verotta, D.; Schaedeli, F., Non-linear dynamics models characterizing long-term virological data from AIDS clinical trials, Math. biosci., 176, 163-183, (2002) · Zbl 1015.92022
[52] Voit, E.O., Computational analysis of biochemical systems. A practical guide for biochemists and molecular biologists, (2000), Cambridge University Press Cambridge
[53] Wolters, L.M.M.; Hansen, B.E.; Niesters, H.G.M.; Levi-Drummer, R.S.L.; Neumann, A.U.; Schalm, S.W.; de Man, R.A., The influence of baseline characteristics on viral dynamic parameters in chronic hepatitis B patients treated with lamivudine, J. hepatology, 37, 253-258, (2002)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.